Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 321, NWS Jackson, MS

July 19, 2002Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 19, 2002, 3:54 PM CDT for Lowndes County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2002, 3:54 PM CDT (20:54 UTC)
Expired
Jul 19, 2002, 4:40 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KJAN 192054
SVRJAN
MSC087-192140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 440 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COLUMBUS AFB...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AT 355 PM CDT
  BE NEAR COLUMBUS AFB AT 410 PM CDT
  BE NEAR CALEDONIA AT 425 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3356 8866 3333 8849 3373 8808 3372 8829

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:37 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 19, 3:37 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT FRI JUL 19 2002

FORECAST CONCERNS THIS PACKAGE...
RAIN CHANCES FOR THE WEEKEND

WELL...WATER VAPOR LOOPS AND HAND-CRANKED ANALYSES CONTINUED TO SHOW
A SHORTWAVE FROM THE OHIO VALLEY INTO NORTHEAST TEXAS THIS MORNING.
WITH THIS LOW HAVING SAGGED A LITTLE SOUTHEAST SINCE YESTERDAY...IT
HAS FILLED AND NO LONGER EXHIBITS A CLOSED CIRCULATION.  RIDGING
CONTINUED TO HOLD STRONG CLOSER TO THE CENTRAL GULF COAST...WITH A
VERY WEAK UPPER FLOW NOTED.  SLIGHTLY COLDER TEMPERATURES AT 500 MB
THIS MORNING HAVE SERVED TO STEEPEN MID-TROPOSPHERIC LAPSE RATES FOR
THE AFTERNOON.  MODIFIED MORNING SOUNDINGS SHOW FORECAST LIFTED
INDICES AROUND -10...AND CAPES AROUND 4000 JOULES/KG FOR MUCH OF THE
AREA THIS AFTERNOON.  EXPECT THE POSSIBILITY OF SOME STRONG STORMS
THIS AFTERNOON AND EVENING GIVEN THE APPROACH OF THIS SHORTWAVE.  IN
ADDITION...GIVEN PRECIPITABLE WATER VALUES ARE APPROACHING 2
INCHES...SOME OF THE STORMS COULD YIELD SOME LOCALLY HEAVY
RAINFALL.

IN SHORT...FIRST PERIOD OF THE FORECAST WILL BE GREATLY BASED UPON
ONGOING RADAR TRENDS...BUT I EXPECT ANY CONVECTION TO SHOW A WANING
TREND AFTER SUNSET AS MOST OF THE ENERGY ASSOCIATED WITH THE
SHORTWAVE MOVES ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHERN
ALABAMA.

ANOTHER SHORTWAVE SHOULD MOVE INTO OUR AREA SATURDAY...WITH LOBES OF
VORTICITY CONTINUING TO ROTATE AROUND THE BASE OF THE TROUGH.  WITH
PRECIPITABLE WATER VALUES REMAINING CLOSE TO 2 INCHES...ID EXPECT
CONVECTION TO BE ENHANCED BY THIS FEATURE...ESPECIALLY ACROSS OUR
NORTHERN COUNTIES.  SEEING THIS...I PLAN ON HAVING THE HIGHER RAIN
CHANCES NORTH FOR SATURDAY.

ALL THATS LEFT OF THE SHORTWAVE BY SUNDAY IS A WEAK SHEAR AXIS.
THAT MAY ALL IT TAKES TO START CONVECTION...ESPECIALLY GIVEN THE
TIME OF YEAR.  WITH PRECIPITABLE WATERS REMAINING NEAR 2 INCHES
SUNDAY...I PLAN ON KEEPING RAIN CHANCES IN MID CHANCE TERRITORY
ACROSS MOST AREAS.  THE CENTER OF THE RIDGE SHOULD BEGIN NUDGING ITS
WAY WESTWARD LATE SUNDAY.  BY MONDAY...WE SHOULD BE BE BACK IN THE
ROUTINE OF TYPICAL AFTERNOON AND EVENING SHOWERS AND STORMS.

FOR THE REST OF NEXT WEEK...THE GFS AND CANADIAN MODELS ARE TRENDING
AMAZINGLY CLOSE TO EACH OTHER.  ALL-IN-ALL...IT LOOKS LIKE THE END
RESULT IS FAIRLY SIMILAR TO YESTERDAYS...ALTHOUGH THE REASONING MAY
BE A LITTLE DIFFERENT.  A SURFACE BOUNDARY IS FORECAST TO DIVE SOUTH
AND REACH AREAS FROM THE CUMBERLAND PLATEAU TO NORTHERN OKLAHOMA BY
WEDNESDAY BEFORE SLOWING DOWN.  ALTHOUGH IT LOOKS LIKE MOST OF THE
PRECIPITATION WITH THIS SYSTEM SHOULD BE EAST OF THE FORECAST
AREA...WEAK SHORTWAVES ARE FORECAST TO MOVE WEST TO EAST IN A NEARLY
ZONAL FLOW ACROSS AT LEAST THE NORTHERN PART OF THE FORECAST AREA.
WITH A BROAD SOUTHWEST TO WEST FLOW CONTINUING...THESE TWO FEATURES
SHOULD GIVE US AT LEAST A CLIMATOLOGICAL CHANCE OF SHOWERS AND
THUNDERSTORMS.  THE EASTERLY WAVE (MENTIONED IN YESTERDAY
AFTERNOONS DISCUSSION) NO LONGER APPEARS IN THE MEDIUM-RANGE
MODELS.  SO FOR THE TIME BEING... I WONT WORRY TOO MUCH ABOUT IT.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   74  95  74  94 /  30  30  20  20
MEI   73  95  73  94 /  30  30  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIM NUMBERS...

In the hours before

Special weather statement, Jul 19, 1:36 PM CDT, 2 hours 18 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
136 PM CDT FRI JUL 19 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. A FEW STORMS OVER NORTH AND EAST CENTRAL
MISSISSIPPI MAY REACH SEVERE LIMITS AND PRODUCE GUSTY WINDS OF UP
TO 60 MPH. SEVERE WEATHER WILL BE ISOLATED IN NATURE AND WILL
GENERALLY OCCUR NORTH OF A LINE FROM GREENVILLE TO CARTHAGE TO
MERIDIAN...MISSISSIPPI.

AFTERNOON HEATING WILL PRODUCE CONVECTION TODAY BUT WEAK UPPER
RIDGING WILL CONTINUE WITH RELATIVELY SHALLOW MOISTURE. THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND EAST
CENTRAL MISSISSIPPI WHERE THE ATMOSPHERE IS MOST UNSTABLE.  THE
CHANCE OF THUNDERSTORMS WILL DIMINISH AFTER SUNSET AND MOST
ACTIVITY WILL END BY 10 PM.

...SEASONAL THREATS...
THE HEAT INDEX WILL REACH THE 105 TO 110 DEGREE MARK AT MANY
LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL REACH THE MID 90S
OVER PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND SOUTHERN
MISSISSIPPI. THE COMBINATION OF HOT TEMPERATURES AND HIGH
HUMIDITY WILL PRODUCE HEAT INDICES AROUND 105 DEGREES AFTER 2 PM
TODAY. HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE...ESPECIALLY
OVER EAST CENTRAL AND SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK
PLENTY OF LIQUIDS AND AVOID OVER-EXERTION DURING THE AFTERNOON
HOURS.

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO
OPERATORS WILL NOT BE NECESSARY TODAY OR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:24 PM CDTSevere Thunderstorm WarningJANBolivar46 min
Jul 19, 3:26 PM CDTSevere Thunderstorm WarningJANWebster44 min
Jul 19, 3:52 PM CDTSevere Thunderstorm WarningJANSunflower48 min
Jul 19, 5:40 PM CDTSevere Thunderstorm WarningJANJones45 min
Jul 19, 5:58 PM CDTSevere Thunderstorm WarningJANClarke42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.